South Dakota, 2020

Flooding in South Dakota, March 1 to 31, 2020

March 1 to 31, 2020 · NWS FSD · 10 events in 7 counties and zones

With one to four inches of liquid residing in the snowpack near and north of Interstate 90 at the start of the month, a more or less ideal melting of the winter snowpack in early March combined with high base flows and wet antecedent conditions to produce minor to major flooding along middle portions of the James River Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

With one to four inches of liquid residing in the snowpack near and north of Interstate 90 at the start of the month, a more or less ideal melting of the winter snowpack in early March combined with high base flows and wet antecedent conditions to produce minor to major flooding along middle portions of the James River Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 29, 10:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 29, 10:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1055 PM CST Sat Feb 29 2020

.SHORT TERM...(This Evening through Sunday)
Issued at 225 PM CST Sat Feb 29 2020

Not a bad Leap Day across the region with temperatures running in
the 40s across areas with deeper snow pack to near 60 across some
locations along the MO River. While temperatures are well above
average, breezy southerly winds have added a little extra chill to
the air from what would otherwise be a fairly perfect day.

Wind will decrease overnight with upper level cirrus continuing to
filter overhead. Overnight temperatures will remain mild with lows
running from the mid 20s to mid 30s. While lighter, winds should stay
elevated enough to keep the overall fog threat low, although any
snowmelt from today will keep the potential for patchy fog
development after dark.

A wound up wave running around the Canadian border will drag a front
through the area through the early and mid morning hours switching
winds to a more northwesterly direction. Have continue trend of
bumping wind speeds above the blended guidance values with CAA in
place. This front will also help cool lower and mid level
temperatures over today's climatologically high values and therefore
result in a cooler, although still above normal day. High
temperatures should range from the upper 30s to mid 40s north of
I-90 to mid 40s to lower 50s south.

.LONG TERM...(Sunday Night through Saturday)
Issued at 225 PM CST Sat Feb 29 2020

The overall pattern remains void of any big precipitation producers
for our area through the upcoming week, although the passage quick
moving disturbances and/or fronts will keep a couple small
precipitation chances in place. One such wave and front moves
through for the first half of Tuesday and may result in a few
flurries or sprinkles north of I-90. A second vort max slides
through Tuesday night and could bring some light rain or snow to
portions of SW MN. A cooler day is expected Monday with mid 30s to
mid 40s before warming back into the lower 40s to lower 50s for
Tuesday.

Region sits in a somewhat flat northwest flow regime for the second
half of the work week, with the bulk of any passing disturbances
passing either to our north or south. Temperatures in the 40s and
50s should continue to be common, with Wednesday looking to be the
warmest day.

Ridging to our west becomes amplified by late week with the ridge
axis sliding over the Central US by the start of the weekend. This
should bring another mild and quiet Saturday to the region with the
potential for temperatures to exceed even today's values.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1055 PM CST Sat Feb 29 2020

Winds will shift from southerly tonight to northerly on Sunday
morning. High resolution models continue to hint a some patchy fog
potential for the James River valley around KHON, but overall
coverage has decreased in the latest forecast guidance. Will
continue to show some reduced visibility, but north winds are
expected to develop fairly quickly as the pressure gradient
reverses, which brings in drier air.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...VandenBoogart
Hazardous weather outlook, Feb 29, 3:24 AM CST, 20 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
324 AM CST Sat Feb 29 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-010930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
324 AM CST Sat Feb 29 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Sanborn

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sanborn County, 2.13 mi NNE of Letcher to 6.28 mi SSE of Letcher
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.930, -98.120

The James River at Mitchell (gage site JRMS2) began the month in minor flood, then crested on March 13 in moderate flood, 4.86 feet above flood stage. Impacts were generally limited to flooding of agricultural lands near the river, but flood waters did cause the closing of Shanard Road, east of Mitchell. The river remained at moderate flood stage at the end of the month.

Flood, Davison

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Davison County, 4.92 mi N of Loomis to 6.1 mi S of Ethan
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.851, -98.092

The James River at Mitchell (gage site JRMS2) began the month in minor flood, then crested on March 13 in moderate flood, 4.86 feet above flood stage. Impacts were generally limited to flooding of agricultural lands near the river, but flood waters did cause the closing of Shanard Road, east of Mitchell. The river remained at moderate flood stage at the end of the month.

Flood, Hanson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hanson County, 4.22 mi NW of Plano to 3.78 mi W of Rockport
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.851, -97.967

The James River at Mitchell (gage site JRMS2) began the month in minor flood, then crested on March 13 in moderate flood, 4.86 feet above flood stage. Impacts were generally limited to flooding of agricultural lands near the river, but flood waters did cause the closing of Shanard Road, east of Mitchell. The river remained at moderate flood stage at the end of the month.

Flood, Hutchinson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hutchinson County, 2.41 mi NE of Dimock to 5.37 mi SSE of Milltown
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.499, -97.953

The James River at Mitchell (gage site JRMS2) began the month in minor flood, then crested on March 13 in moderate flood, 4.86 feet above flood stage. Impacts were generally limited to flooding of agricultural lands near the river, but flood waters did cause the closing of Shanard Road, east of Mitchell. The river remained at moderate flood stage at the end of the month.

Flood, Sanborn

When
March 1, 8:00 PM CST to March 31, 11:59 PM CST
Where
Sanborn County, 10.66 mi NNE of Woonsocket to 12.44 mi NNW of Forestburg
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.200, -98.220

The James River near Forestburg (gage site FORS2) returned quickly above flood stage at the start of the month, and crested 3.61 feet above flood stage on March 12, in moderate flood stage. Numerous county and township roads near the gage were inundated. The river remained at moderate flood stage at the end of the month.

Flood, Aurora

When
March 2, 4:30 AM CST to March 10, 10:00 AM CST
Where
Aurora County, 7.67 mi N of Plankinton to 4.91 mi ENE of Plankinton
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.830, -98.500

Firesteel Creek near Mt. Vernon (gage site MTVS2) crested 3.4 feet above flood stage on March 4. Impacts were mainly minor flooding of agricultural lands near the creek.

Flood, Davison

When
March 2, 4:30 AM CST to March 10, 10:00 AM CST
Where
Davison County, 9.09 mi NNW of Mt Vernon to 6.53 mi WNW of Mt Vernon
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.840, -98.325

Firesteel Creek near Mt. Vernon (gage site MTVS2) crested 3.4 feet above flood stage on March 4. Impacts were mainly minor flooding of agricultural lands near the creek.

Flood, Hutchinson

When
March 3, 7:00 AM CST to March 31, 11:59 PM CST
Where
Hutchinson County, 3.15 mi SSE of Milltown to 2.89 mi S of Olivet
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.380, -97.770

The James River near Scotland (gage site SCOS2) returned quickly above flood stage on March 3, and crested 3.18 feet above flood stage on March 15, in major flood stage. Numerous county and township roads near the gage were inundated, including 431st Avenue where it crosses the river. The river remained at moderate flood stage at the end of the month.

Flood, Bon Homme

When
March 3, 7:00 AM CST to March 31, 11:59 PM CST
Where
Bon Homme County, 2.49 mi ENE of Scotland to 4.84 mi E of Scotland
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.169, -97.688

The James River near Scotland (gage site SCOS2) returned quickly above flood stage on March 3, and crested 3.18 feet above flood stage on March 15, in major flood stage. Numerous county and township roads near the gage were inundated, including 431st Avenue where it crosses the river. The river remained at moderate flood stage at the end of the month.

Flood, Yankton

When
March 3, 7:00 AM CST to March 31, 11:59 PM CST
Where
Yankton County, 9.25 mi WNW of Jamesville to 4.79 mi NNW of Lesterville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.169, -97.638

The James River near Scotland (gage site SCOS2) returned quickly above flood stage on March 3, and crested 3.18 feet above flood stage on March 15, in major flood stage. Numerous county and township roads near the gage were inundated, including 431st Avenue where it crosses the river. The river remained at moderate flood stage at the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875492, 875493, 875494, 875495, 875491, 875486, 875487, 875496, 875497, 875498.